Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 1, 2016, 7:21 PM EDT for 5 counties in South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2016, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 1, 2016, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:34 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 1, 6:34 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 634 PM EDT MON AUG 1 2016 .SYNOPSIS... Upper level trough crossing the Great Lakes region continues moving east and should reach the Atlantic coast on Tuesday. A series of short waves rotating through the base of the trough and a moist air mass will continue scattered to numerous thunderstorms over the next several days. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Weak surface trough appears to be stretched from E NC WSW across portions of N and CENT SC and into NE GA, with an upper level impulse moving slowly SE into the region. Convection developing and increasing in coverage across the northern CSRA, and shifting to the ESE. Additional convection shifting NE from Cent/SE GA NE towards the CSRA/S Midlands. Collision of outflow boundaries and sea breeze boundary expected to lead to increased convective coverage in the near term across the CSRA, and Central/Southern Midlands. It appears good chance to likely POPs in order for that area. Elsewhere, thunderstorm activty across the NE Midlands dissipating and shifting to the north into NC. Latest convective analysis indicates moderate to strong instabilities, with high atmospheric moisture content with precipitable water values over 2 inches. Some of the storms could reach severe limits, with possiblity of locally heavy rain with any slow moving or training echoes. Will expect the activity to gradually dissipate tonight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Upper level flow will become northwesterly Tuesday as the upper trough moves off the East Coast. The associated frontal boundary will push into the forecast area in the late afternoon/evening accompanied by a 500 mb shortwave. Abundant moisture ahead of the front and weak to moderate instability will support afternoon airmass convection with the greatest coverage near and east of I-20 where PWAT values are above 2.0 inches. Later, as the surface boundary and shortwave move into the FA, there may be additional convection progressing eastward from the Upstate. There is a possibility for a few storms to produce damaging winds and localized flooding. The front will stall across the forecast area overnight becoming diffuse. Highs will generally be in the low to mid 90s with an overnight low in the mid 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The upper level pattern will transition from troughing to ridging mid-week as high pressure extends westward from the central US. At the surface, a weak boundary will linger throughout the midterm keeping a chance for showers and thunderstorms in the forecast each day. However minimal upper level support suggests mainly weak, diurnal convection. Westerly flow and a building upper level ridge supports warming temperatures into the weekend. Early next week, models indicate the possibility of an upper level trough and associated surface front digging into the mid-Atlantic States. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... Main near term concern is any thunderstorm activity. Based on latest radar trends, have increased confidence of TSRA affecting CAE/CUB and AGS/DNL terminals in the near term. Added a tempo group for such through 01Z. After convection dissipates tonight, will examine whether lingering convective debris cloud cover will preclude a fog threat. For now, will include tempo group 09z-13z for the fog prone sites AGS/OGB. If any terminals receive significant rainfall later today/tonight, fog/stratus threat could increase. After any early morning fog/stratus, expect a VFR conditions Tuesday with scattered afternoon and evening thunderstorms expected. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some possibilities of late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 1, 6:16 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 616 AM EDT MON AUG 1 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 616 AM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 2:11 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT MON AUG 1 2016
SCZ022-011845-
KERSHAW-
211 PM EDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW
COUNTY...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
LUGOFF...MOVING EAST AT 15 MPH. THE STORM WILL AFFECT THE
AREA ALONG STATE ROAD 34 WEST OF LUGOFF.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUGOFF.
LAT...LON 3412 8078 3415 8083 3418 8087 3419 8087
3430 8080 3434 8072 3419 8067
TIME...MOT...LOC 1809Z 257DEG 8KT 3424 8080Local storm report, Aug 1, 2:23 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 4 WNW SWANSEA 33.76N 81.17W
07/31/2016 LEXINGTON SC PUBLIC
LARGE TREE WAS BLOWN ON TO A HOUSE NEAR THE
INTERSECTION OF SHARON CHURCH ROAD AND WE
JEFFCOAT ROAD. MULTIPLE TREES WERE REPORTED
DOWN IN THE AREA AS WELL.
&&
CJRLocal storm report, Aug 1, 4:14 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 NNE BRANCHVILLE 33.26N 80.81W
07/31/2016 ORANGEBURG SC LAW ENFORCEMENT
TREES REPORTED DOWN ON NORTH ROAD.
&&
DALocal storm report, Aug 1, 4:34 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 5 SE JACKSON 33.29N 81.73W
08/01/2016 AIKEN SC OTHER FEDERAL
TREE DOWN ON ROADWAY.
&&
DALocal storm report, Aug 1, 4:38 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 5 SE JACKSON 33.29N 81.73W
07/31/2016 AIKEN SC OTHER FEDERAL
TREE DOWN ON ROADWAY. CORRECTED REPORT FOR
DATE.
&&
DASpecial weather statement, Aug 1, 7:06 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT MON AUG 1 2016
SCZ020-021-026>028-030-020000-
NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-AIKEN-
706 PM EDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SALUDA...
NORTHWESTERN RICHLAND...SOUTHWESTERN FAIRFIELD...SOUTHEASTERN
NEWBERRY...WESTERN LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...
AT 705 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO NEAR LEESVILLE TO
8 MILES SOUTH OF RIDGE SPRING...AND MOVING EAST AT 25 MPH. LOCALLY
HEAVY RAIN AND STREET FLOODING WILL BE POSSIBLE IN SOME AREAS.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...IRMO...BATESBURG...RED BANK...OAK GROVE...ST.
ANDREWS...BATESBURG-LEESVILLE...LEESVILLE...CHAPIN...GILBERT...SUMMIT...
LITTLE MOUNTAIN...MONETTA...PEAK...SEVEN OAKS...LAKE MURRAY OF RICHLAND
AND WINNSBORO MILLS.
IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
LAT...LON 3436 8106 3402 8111 3368 8142 3363 8181
3392 8156 3418 8152
TIME...MOT...LOC 2305Z 254DEG 23KT 3413 8145 3394 8147 3372 8168The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:43 PM EDT | Special Weather Statement | CAE | Richland | 17 min |
| Aug 1, 2:11 PM EDT | Special Weather Statement | CAE | Kershaw | 34 min |
| Aug 1, 5:08 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Lancaster | 112 min |
| Aug 1, 7:06 PM EDT | Special Weather Statement | CAE | Lexington | 54 min |
| Aug 1, 7:37 PM EDT | Areal Flood Advisory | CAE | Richland | 53 min |
| Aug 1, 7:04 PM EDT | Areal Flood Advisory | CAE | Burke, Columbia, McDuffie, Richmond | 116 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.